Texas, 2017

Hail and Damaging Wind in Texas, July 2, 2017

July 2, 2017 · NWS AMA · 4 events in 3 counties and zones

Diurnal convection that developed in the high terrain of NM/CO advected southeast into the western TX Panhandle. With good 500 hPa flow of around 20 kts, storms had enough mid level motion to move into an environment of MUCAPE/SBCAPE of 1000-2000 J/Kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Diurnal convection that developed in the high terrain of NM/CO advected southeast into the western TX Panhandle. With good 500 hPa flow of around 20 kts, storms had enough mid level motion to move into an environment of MUCAPE/SBCAPE of 1000-2000 J/Kg. With effective shear of around 30 kts, singular cells eventually moved south into a linear complex with a gusty winds and hail threat into the late afternoon hours on the 2nd. Thunderstorm dissipated as the outflow raced ahead and provided no support for storms that already initiated and storms dissipated by evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 5:18 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 2, 5:18 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
618 PM CDT Sun Jul 2 2017

.AVIATION...
For the 00Z TAFs, another round of showers and tstms currently
over the far northwest parts of the forecast area will continue
moving east and southeast, and will likely impact KDHT around 01Z
this evening, and perhaps KAMA later this evening or tonight. Have
incorporated a TEMPO group for KDHT and a VCTS for KAMA to account
for this cluster of showers and tstms. Based on radar movement of
storms, it appears KGUY may not be impacted, and have omitted
tstms from that terminal site. Thunderstorms should diminish in
coverage and intensity late tonight.

Andrade

&&

.PREV DISCUSSION... /Issued 408 PM CDT Sun Jul 2 2017/

DISCUSSION...
Isolated to scattered thunderstorms expected again this evening,
with convection possibly lingering past midnight in eastern
sections. Convergence zone seen in surface observations just east
of a line from Guymon to Borger is currently experiencing cumulus
development. Dryline-like feature poised near far northwest corner
of forecast area, with thunderstorm development already well
underway. Incoming shortwave trof in weak northwest mid-level flow
will provide support for continued convection this evening as
low-level jet develops.

Moist airmass remains in place Monday, with afternoon and evening
thunderstorms still plausible, owing to another shortwave trof,
with this one possibly driving a weak cold front into the
northwest part of the forecast area.

Low thunderstorm pops Tuesday afternoon through Wednesday night
confined to mainly southern and southeastern sections where better
low-level convergence expected to be positioned near weak frontal
boundary.

Dry thereafter as anticyclonic mid-level flow prevails in response
to strengthening ridge over Rockies. High temperatures mainly in
the mid- to upper-90s

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 2, 3:07 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
407 PM CDT Sun Jul 2 2017

OKZ001>003-TXZ001>020-031130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
407 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected across the Texas
and Oklahoma Panhandles. A few storms may become strong to
marginally severe with one inch hail and damaging winds around 60
MPH being the primary hazards. Locally heavy rains will likely occur,
possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible for various portions of the
Panhandles Monday through Wednesday night. Some storms Monday
could become strong to marginally severe, producing one inch hail
and 60 MPH gusts. The threat for organized severe weather will be
low Tuesday through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

The radar

The Amarillo radar (KAMA), 140 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
July 2, 5:40 PM CST
Where
Dallam County, 5.73 mi WSW of Ware
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.140, -102.790

Late report of thunderstorm wind gusts estimated up to 60 MPH.

Hail, Potter

When
July 2, 9:44 PM CST
Where
Potter County, 0.89 mi NE of Bushland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.190, -102.060

Accumulating hail.

Hail, Potter

When
July 2, 9:46 PM CST
Where
Potter County, 0.89 mi NE of Bushland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.190, -102.060

Some quarter size hail with the accumulating hail.

Hail, Randall

When
July 2, 9:52 PM CST
Where
Randall County, 6.15 mi NW of Timbercreek Canyon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.100, -101.910

Some accumulating hail on I 27 south at Sundown exit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712957, 712958, 712959, 712960.